Pediatric emergencies demand diagnostic skill

January 1, 2006

National report — Misdiagnoses and misconceptions can hinder treatment when pediatric dermatology emergencies occur, an expert says.

National report - Misdiagnoses and misconceptions can hinder treatment when pediatric dermatology emergencies occur, an expert says.

"In general, skin emergencies are not very common. But they can be quite alarming when they occur. So it's important for physicians to recognize signs that are worrisome," says Anna L. Bruckner, M.D., assistant professor of dermatology and pediatrics at the Stanford University School of Medicine, Stanford, Calif.

Erythema multiforme

"EM is a benign, limited condition that's usually associated with a preceding herpes simplex virus infection. True EM is very rare in children," Dr. Bruckner says. Skin lesions with dusky centers do not always indicate EM, she adds. "What can be confusing is that many other skin lesions have this targetoid appearance. So there are many conditions in children that can be misdiagnosed as EM," she says.

Giant urticaria

Giant urticaria are common in children and are often misdiagnosed as EM, according to Dr. Bruckner.

"Giant urticaria are large hives, which sometimes can appear quite dramatic. In addition to being red and swollen, there can be duskiness or clearing in the center, which gives the lesions a targetoid appearance," she says.

However, skin necrosis, a finding in EM, is not present in urticaria.

Such hives themselves are rarely worrisome, especially if the child's symptoms do not include breathing difficulty, Dr. Bruckner says. In most cases, she says hives clear up readily with antihistamines.

Drug reactions, EM fears

Similarly, she tells Dermatolgoy Times that a serum sickness-like reaction is common with the use of antibiotics such as the cephalosporin Ceclor (Ranbaxy Pharmaceuticals) and is characterized by swollen, edematous plaques that also can be mistaken for EM.

She adds that pediatricians often worry about EM because there's a very common misconception in the medical community that this condition progresses to Stevens-Johnson syndrome.

"This is not true," Dr. Bruckner says. "There's been a lot of good research recently that shows that EM is a distinct disease from Stevens-Johnson syndrome (Assier H et al. Arch Dermatol. 1995 May;131(5):539-543.) (Auquier-Dunant A et al. Arch Dermatol. 2002 Aug;138(8):1019-1024.)."

In many cases, Stevens-Johnson syndrome in children and adolescents is triggered by a Mycoplasma pneumoniae infection, Dr. Bruckner emphasizes. Clinical hallmarks of this condition include the acute onset of necrotic spots of skin, as well as severe conjunctivitis and mucositis.

"When children have Stevens-Johnson syndrome, it looks very dramatic - their eyes are red, and their lips and mucous membranes are blistered and sloughing," she says.

However, Stevens-Johnson syndrome also can be caused by medications, as can a related condition called toxic epidermal necrolysis (TEN), according to Dr. Bruckner.

"TEN is a similar condition that's caused exclusively by medications," she says. "In this condition, the skin suddenly appears very painful and red, then sheets of skin simply slough off," thereby compromising the skin's barrier function. Problems that can ensue include sepsis and dehydration.

"This carries a very high mortality," Dr. Bruckner says. "The key to diagnosing both Stevens-Johnson syndrome and TEN early is seeing that the skin is necrotic, blistering and peeling."

Drug hypersensitivity syndrome